New protocols re anticoagulation,

Hi all,

Please can anyone explain the new protocols re anticoagulation. I know that doctors are reluctant to give warfarin to patients who have not had clots. However they are giving it to patients who may not have had a clot but have other symptoms. Does anyone know what the other symptoms on the list are? I come into this "other symptoms" category and anticoagulants have changed my life. When I see a new consultant I am scared they will withdraw anticoag drugs especially as I was once told I "only" had obstetric aps and thus only affected when pregnant. My symptoms are severe memory loss, persistant rash, TIA's, speech problems, occasional loss of colour and field vision, poor balance, right side weakness. Pre diagnosis I was once so bad I had 18 months of weekly physio,occupational and speech therapies. Surely some of this fits the symptom criteria?

Lynn

7 Replies

oldestnewest
  • I wonder if you have got the antibodies postitve for APS?

    You do not have to wait for a clot to get anticoagulation. A Doctor specialized on our illness knows that if you have got APS-symptoms or relatived who have got autoimmun illnesses you can have a diagnose (without the antibodies which often can be negative from time to time) and be put on anticoagulation.

    I suggested you should look for a new "Specialist". A Specialsit of APS should never let you go off anticoagulation!

    Read also "Sticky Blood Explained" by Kay Thackray and look on this site what the typical symptoms for APS are.

    Kerstin in Stockholm

  • Hi Kerstin

    The dr who suggested this is on our APS specialist list which is why I saw him. I test positive for the LA and beta-glycoprotein antibodies.

    I find it all so confusing made worse as I feel poorly at the moment following another TIA.

    Lynn

  • I know in Australia you will not be prescribed anticoagulants without a thrombosis.

  • Hi Lynn,

    You have the antibodies positive and severe neurological symptoms which must be treated at once I think.

    You talk of your GP and not so much of your Specialist. I suggest you look for another Specialist who can help you better and give you the right treatment.

    Yes angina are rather common in APS (Kay Thackray writes about it in Sticky Blood Explained). She needs an INR of 4.0 she says. I have also lung/heart symptoms.

    You can also ask for a trial of LMW Heparin instead of Warfarin. That is the same as Fragmin that Dave is talking of.

    Good Luck

    Kerstin

  • My advice is to attend with your full history in bullet points, plus the changes in bullet points that you have noticed since being on the anticoagulant also, any supporting letters written by GP's or consultants regarding your anticoagulation, if it is decided that you will be taken off this, you must make it clear that you will hold them responsible should you have an incident, however hopefully it will not come to this, let us know how you get on. MaryF

  • It's my understanding that having a TIA is a clot and a very serious one at that! I know they don't show on MRI but I dont believe any APS doctor would withdraw anticoagulants for a patient with APS and TIAs. Maybe I'm wrong but I would certainly be finding a new dr if they even suggested it to me.

    I suffer micro embolies like Kerstin does and neither of us have had MRIs that show clots but we both have severe neurological symptoms and definite APS which would lead to devastating consequences if anticoagulation was withdrawn.

    Please find a dr who understands this and don't let anybody take your meds away! X

  • I don't know about doctors being reluctant but I was put on warfarin straight away after being diagnosed with high anticoagulant tests .I haven't had clots or TIA but from have neurological problems .

    The rash is it mottled lace like as thats livedo reticularis and I have that too.Don't know if it's a side effect of APS or just with taking warfarin . I would have a talk about your fears with your consultant

You may also like...